Massachusetts, 2005

Winter Storm in Massachusetts, March 8, 2005

March 8, 2005 · NWS ALY · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 8, 10:35 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Mar 8, 10:35 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1035 AM EST TUE MAR 8 2005

.UPDATE...MINOR UPDATE TO ADJUST TEMPERATURE TRENDS AND A FEW
SNOWFALL AMOUNTS.  CONCERNED ABOUT UNDERFORECASTING AMOUNT IN
UPSLOPE AREAS OF RENSSELAER COUNTY.  CONSIDERED GOING TO A WARNING
BUT FOR NOW WILL STICK WITH ADVISORY.  ONE BAND OF SNOW LINED UP FROM
ALBANY EAST BY 1230Z WITH SECOND BAND WELL TO WEST.  MERGING NOW
OCCURRING IN AREA OF STRONG FRONTOGENTIC FORCING. LOW HAS SHIFTED
OFF NJ COAST AT 15Z.

.800 AM AFD ....HAVE UPDATED ZONES PRIMARILY TO SPEED CHANGEOVER TO
SNOW THIS MORNING AND ADJUST TEMPERATURES BASED ON CURRENT OBS.
TWEAKED SNOW AMOUNT GRIDS TO BETTER MATCH WSW  AND TAPERED THINGS
OFF SLIGHTLY FASTER TONIGHT BASED ON 06Z MODEL RUNS ALTHOUGH WAS
HESITANT TO TOTALLY BUY THEIR RAPID DROP OFF IN PRECIPITATION.

615 AM AFD....

.SYNOPSIS...TROF OF LOW PRESSURE EXTENDS FROM EASTERN MARYLAND TO
NORTHERN MAINE. UNSEASONABLY WARM AND MOIST AIR AHEAD OF THE
TROF WITH VERY COLD AIR BEHIND IT.  DEEP 500 HPA LOW OVER
FAR NORTHERN QUEBEC.  BLOCKING 500 HIGH IN THE ATLANTIC SOUTH OF
ICELAND. 500 TROF EXTENDS FROM LOW OVER QUEBEC TO MISSISSIPPI
WITH A RIDGE OVER THE PACIFIC STATES.  SHALLOW ARCTIC SURFACE
HIGH OVER THE CANADIAN PLAINS.
&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...TROF OF LOW PRESSURE ALONG
THE EAST COAST WILL SLOWLY MOVE SOUTHEAST WHILE A SURFACE LOW
WILL INTENSIFY OFF THE NEW JERSEY COAST AND MOVE ALONG THE TROF
TO THE GULF OF MAINE BY EVENING AND INTO THE CANADIAN MARITIMES
OVERNIGHT. RAIN OVER OUR SOUTHEASTERN ZONES WILL CHANGE OVER TO
SNOW THIS MORNING WITH ADVISORY AMOUNTS OF 4 TO 7 INCHES EXCEPT
FOR THE BERKSHIRES AND SOUTHERN VERMONT WHERE ENOUGH SNOW WILL
FALL FOR WARNING CRITERIA. SNOW IS LIKELY TO BE HEAVIEST ALONG
THE SPINE OF THE GREEN MOUNTAINS. THE SNOW WILL TAPER OFF AS
THE STORM LIFTS NORTHEAST...AND MOST OF IT SHOULD BE OVER BY
DAYBREAK WEDNESDAY. AS COLD AIR POURS INTO THE REGION THE
HIGH TEMPERATURE TODAY WILL BE IN THE MORNING AND TEMPERATURES
WILL FALL MOST OF THE DAY. TEMPERATURES WILL PLUMMET TONIGHT
AND STRUGGLE TO MAKE IT INTO THE 20S TOMORROW.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...UNSEASONABLE COLD
WILL CONTINUE THROUGH MUCH OF THE PERIOD WITH TEMPERATURES BARELY
MAKING IT ABOVE THE FREEZING MARK FRIDAY.  THE PERSISTENT LOW OVER
NORTHERN QUEBEC WILL CIRCULATE A FLOW OF CHILLY AND DAMP AIR INTO
THE REGION FROM OUT OF THE ICY WATERS BETWEEN GREENLAND AND
LABRADOR...CROSSING THE LAKES JUST BEFORE IT ARRIVES. THIS WILL
RESULT IN LOTS OF CLOUDS...AN ONGOING CHANCE OF SNOW...AND
TEMPERATURES ABOUT TEN DEGREES BELOW NORMAL.  ANOTHER CLIPPER
TYPE SYSTEM WILL MOVE AROUND SOUTH OF US FRIDAY WITH SHORT
WAVES ROTATING AROUND THE STATIONARY UPPER LOW OVER HUDSONS BAY.
ON SATURDAY ANOTHER LOW MOVES OFF THE COAST HEADED NORTH TO THE
MARITIMES...ALMOST LIKE A REPEAT OF TODAY.
&&

.AVIATION...TODAY WILL MOSTLY BE IFR DUE TO LOW CEILINGS AND
VISIBILITY RESULTING FROM THE SNOW. WIDESPREAD OBSCURATIONS OF
TERRAIN MAY BE EXPECTED OVER THE CATSKILLS...BERKSHIRES...
GREEN MOUNTAINS...AND ADIRONDACKS. WINDS WILL BE GUSTY FROM
THE NORTHWEST STARTING THIS EVENING WITH GUSTS TO 35 KNOTS.
THE SNOW WILL GRADUALLY TAPER OFF FROM THE WEST TO EAST BUT
CONDITIONS WILL BE SLOW TO IMPROVE.
&&

.HYDROLOGY...SOME RIVERS WERE BEGINNING TO RISE FROM MELTING SNOW
AS TEMPERATURES WARMED INTO THE 50/S YESTERDAY. FLOWS OF NEARLY
ALL RIVERS WILL INCREASE SOME TODAY FROM THE MELTING SNOW AND
RAIN THAT FALLS BEFORE THE CHANGE OVER. TEMPERATURES WILL PLUMMET
BELOW FREEZING A FEW HOURS AFTER THE FRONT PASSES BUT RUNOFF
FROM THE RAIN AND MELTING SNOW WILL PERSIST FOR SEVERAL HOURS
AFTERWARDS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FROM NOON TO MIDNIGHT
MA...WINTER STORM WARNING FROM 7AM TO MIDNIGHT
NY...WINTER WEATHER ADVISORY FROM 7AM TO MIDNIGHT
VT...WINTER STORM WARNING FROM 7AM TO MIDNIGHT
&&

KILPATRICK
Hazardous weather outlook, Mar 8, 5:39 AM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
539 AM EST TUE MAR 8 2005

MAZ001-025-VTZ013>015-091200-
BENNINGTON VT-EASTERN WINDHAM VT-NORTHERN BERKSHIRE MA-
SOUTHERN BERKSHIRE MA-WESTERN WINDHAM VT-
539 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT AND THE
BERKSHIRES.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT UNTIL 11 PM TONIGHT.  PLEASE SEE
THE WINTER STORM WARNING STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER ANY REPORTS
OF HEAVY SNOWFALL ACCUMULATION WOULD BE APPRECIATED BY THE NATIONAL
WEATHER SERVICE AT ALBANY.

CTZ001-013-NYZ041>043-048>054-058>061-063>066-083-084-091200-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
EASTERN ULSTER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SOUTHEAST WARREN NY-
SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
WESTERN ULSTER NY-
539 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAKE GEORGE NORTHERN
SARATOGA REGION SOUTHWARD TO THE MID HUDSON VALLEY AND INCLUDING THE
LITCHFIELD HILLS AND CAPITAL DISTRICT.

.DAY ONE...

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 11 PM TONIGHT.  PLEASE
SEE THE ADVISORY STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ032-033-038>040-047-082-091200-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
SCHOHARIE NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
539 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS
SOUTHWARD INTO THE CATSKILLS INCLUDING THE MOHAWK VALLEY.

.DAY ONE...

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 7 PM TODAY.  PLEASE SEE
THE ADVISORY STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northern Berkshire

When
March 8, 4:00 PM EST to 6:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443964.